Alert archive / New Mexico / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Albuquerque, NM

May 20, 2023Mora County, San Miguel County, Taos County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at May 20, 2023, 1:29 PM MDT for Mora County, San Miguel County, Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2023, 1:29 PM MDT (19:29 UTC)
Expired
May 20, 2023, 4:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mora County, NM, San Miguel County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 160 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WGUS55 KABQ 201929
FFWABQ
NMC033-047-055-202230-
/O.NEW.KABQ.FF.W.0003.230520T1929Z-230520T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
129 PM MDT Sat May 20 2023

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Hermits Peak Calf Canyon Burn Scar in...
  South Central Taos County in north central New Mexico...
  Western Mora County in northeastern New Mexico...
  Northwestern San Miguel County in northeastern New Mexico...

* Until 430 PM MDT.

* At 129 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Hermits Peak Calf Canyon Burn Scar. Between 
  0.25 and 0.5 inches of rain have fallen. Flash flooding is ongoing 
  or expected to begin shortly.

Excessive rainfall over the burn scar will impact Manuelitas Creek, 
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La 
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del 
Carro. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Hermits
           Peak Calf Canyon Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Hermits Peak Calf Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La 
  Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte 
  Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas, 
  El Turquillo and Guadalupita.

This includes the following highways...
	State Road 94 between Mile Markers 1 and 18.
	State Road 518 between Mile Markers 9 and 47.
	State Road 121 between Mile Markers 0 and 8.
	State Road 283 near Mile Marker 13.
	State Road 276 between Mile Markers 0 and 5.
	State Road 266 between Mile Markers 0 and 6.
	State Road 434 between Mile Markers 0 and 14.
	State Road 105 between Mile Markers 0 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermits Peak Calf 
Canyon fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters, climb to safety.

&&

LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
      3618 10536 3617 10537 3619 10528 3614 10522
      3606 10521 3589 10514 3578 10510 3573 10517
      3573 10529 3574 10535 3574 10542 3579 10545
      3582 10555 3598 10549

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

12
2 follow-up statements
741 
WGUS75 KABQ 202105
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
305 PM MDT Sat May 20 2023

NMC033-047-055-202230-
/O.CON.KABQ.FF.W.0003.000000T0000Z-230520T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
305 PM MDT Sat May 20 2023

...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR 
REMAINS IN EFFECT UNTIL 430 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL 
TAOS, WESTERN MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...

At 305 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Hermits Peak Calf Canyon Burn Scar. Between 0.25 and 
0.5 inches of rain have fallen. Flash flooding is ongoing or 
expected to begin shortly.

Excessive rainfall over the burn scar will impact Manuelitas Creek, 
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La 
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del 
Carro. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Hermits Peak Calf
         Canyon Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Hermits Peak Calf Canyon Burn Scar.

Some locations that will experience flash flooding include...
  Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La 
  Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte 
  Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas, 
  El Turquillo and Guadalupita.

This includes the following highways...
	State Road 94 between Mile Markers 1 and 18.
	State Road 518 between Mile Markers 9 and 47.
	State Road 121 between Mile Markers 0 and 8.
	State Road 283 near Mile Marker 13.
	State Road 276 between Mile Markers 0 and 5.
	State Road 266 between Mile Markers 0 and 6.
	State Road 434 between Mile Markers 0 and 15.
	State Road 105 between Mile Markers 0 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermits Peak Calf 
Canyon fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can 
also be anticipated across roads. Roads and driveways may be washed 
away in places. If you encounter flood waters, climb to safety.

&&

LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
      3618 10536 3617 10537 3619 10528 3614 10522
      3606 10521 3589 10514 3578 10510 3573 10517
      3573 10529 3574 10535 3574 10542 3579 10545
      3582 10555 3598 10549

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

12
998 
WGUS75 KABQ 202221
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
421 PM MDT Sat May 20 2023

NMC033-047-055-202231-
/O.EXP.KABQ.FF.W.0003.000000T0000Z-230520T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
421 PM MDT Sat May 20 2023

...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR 
WILL EXPIRE AT 430 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL TAOS, 
WESTERN MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
      3618 10536 3617 10537 3619 10528 3614 10522
      3606 10521 3589 10514 3578 10510 3573 10517
      3573 10529 3574 10535 3574 10542 3579 10545
      3582 10555 3598 10549

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at May 20, 12:02 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 20, 12:02 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1202 PM MDT Sat May 20 2023

...New AVIATION...

.SYNOPSIS...
Issued at 329 AM MDT Sat May 20 2023

Afternoon to evening showers and storms will remain the case this
weekend favoring western and central New Mexico today, with eastern
New Mexico getting back in the action Sunday. Shower and storm
coverage will be a little less compared to recent days. Most areas
will see 0.25 to 0.50 inches of rainfall, with amounts of around an
inch to locally higher amounts in the higher terrain and northeast
New Mexico. Flash flooding will be a concern over recent burn scars
and low lying and urban areas, along with minor river flooding at
locations with already elevated streamflows. However, the threat
will be not as great given the lower shower and storm coverage.
Drier air begins to work in from the southwest Monday spreading
across most of western and central New Mexico by mid next week. Gulf
moisture will remain across eastern New Mexico, with diurnal dryline
activity possible mid next week and beyond. High temperatures will
go from below normal readings of 10 to 20 degrees today, to near to
slightly above normal come mid next week thanks to the drier air and
less cloud cover.

&&

.SHORT TERM...
(Today through Sunday)
Issued at 329 AM MDT Sat May 20 2023

PWATs are forecast to trend downward around 0.10-0.20" from the
record and near record highs observed over the past few days,
allowing the risk of flash flooding below burn scars to lessen some.
Storms over the northern mountains could produce a quick 0.25-0.50"
of rain this afternoon and evening, while cells over the southern
tier of mountains can potentially produce a quick 0.60-0.80". A weak
upper level low pressure system will approach the Four Corners from
the upper Baja Peninsula this afternoon and evening triggering
scattered to numerous showers and thunderstorms over central and
western parts of the forecast area, but cells producing this much
rain accumulation are expected to be isolated enough to preclude the
need for another burn scar Flood Watch for Flash Flooding. High
temperatures are forecast to warm a few to 14 degrees above
yesterday's readings, except for a few to several degrees of cooling
over the Four Corners and the southern tier of zones.

The weak upper low is forecast to meander slowly eastward along the
NM/CO border on Sunday making northern areas favored for numerous
showers and thunderstorms.  PWATS will be about the same as today's
values across the north, but are forecast to trend downward some
with a downtick in convection southwest, an potentially up to around
1 inch across our eastern plains where a southeasterly low level
return flow will develop with a significant uptick in thunderstorm
coverage and rainfall intensity.  There will be a low but continued
risk of flash flooding below burn scars of the northern and south
central mountains. High temperatures look to trend warmer areawide
on Sunday, while remaining around 3 to 12 degrees below normal.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 329 AM MDT Sat May 20 2023

Showers and storms across northern and central NM will gradually
fizzle after sunset thanks to the loss of daytime heating, as the
baggy trough slides across the northern part of the state. Partly to
mostly cloudy skies will remain overnight with temperatures
bottoming out near typical mid May values. Changes in the pattern
begin Monday as drier air in the form of PWATs between 0.30 to 0.40
inches starts to work into southwest NM. This should help push most
of the afternoon and evening shower and storm activity to the
northern mountains and northeast NM. High temperatures will also
continue warming up closer to near average. Upper level southwest
flow becomes further established on Tuesday as a shortwave trough/
upper low digs south along the Pacific coastline. Afternoon and
evening shower and storm activity should further be confined to
northern and northeast NM, along with lower coverage. High
temperatures will continue to warm topping our near mid May
averages.

The upper level trough/low digs further south along the Pacific
coast on Wednesday with downstream upper level ridging over the high
plains. The dryline will become a prominent feature with low to
midlevel dry southwest flow over western and central NM clashing
with low level moist southeast flow over the eastern plains. Hence,
dryline storms will be possible across eastern NM each and every
afternoon beginning Wednesday, moreso Thursday and beyond. As is
typical with dryline setups, any storm that develops could become
strong to severe thanks to SBCAPE approaching 2000 J/kg and
effective bulk shear values of around 20 to 30 kts, especially
late in the week. The better effective bulk shear looks to be over
West Texas, but could shift west to parts of eastern NM,
resulting in a more favorable severe wx setup. Southwest winds
behind the dryline, across central and western NM will be breezy
at times during the afternoon hours. The overall synoptic setup
remains pretty stagnant heading into next weekend, as most
deterministic and ensemble solutions keep the upper low over the
Pacific NW with a positive tilted upper level ridge over the
Plains. High temperatures will be at to a few degrees above
average for late May.

&&

.AVIATION...
(18Z TAFS)
Issued at 1152 AM MDT Sat May 20 2023

Scattered showers and thunderstorms are already well underway
over western and central NM late this morning with dry weather
forecast near the TX border. Wet microbursts associated with the
stronger thunderstorms will be capable of producing erratic wind
gusts up to 50kt and small hail. Storm motion will be to the
northeast between 15-25kts. Near surface haze/smoke associated
with fires from both Canada and Mexico is expected to gradually
shift to the northeast as southwest winds aloft strengthen
somewhat this afternoon.

&&

.FIRE WEATHER...
Issued at 329 AM MDT Sat May 20 2023

Monsoon-like weather is forecast to continue through Monday with
daily rounds of wetter variety showers and thunderstorms. The risk
of burn scar flash flooding will continue each day, but with a
downtick in PWAT values that starts today it will be lower than it
has been with the record and near record high PWATs of the past few
days. Drier air is forecast to work its way over the forecast area
from the southwest with a significant downtick in thunderstorm
coverage and rainfall intensity really over southwest areas starting
Monday, but then over more of the forecast area Tuesday and
Wednesday. Daily southwesterly breezes will develop over western and
central areas Wednesday into the latter part of the week, but the
dryline may be quite active with wetting thunderstorms on the
eastern plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  70  48  74  50 /  60  30  50  20
Dulce...........................  63  41  66  38 /  70  40  80  30
Cuba............................  64  43  67  45 /  70  50  70  40
Gallup..........................  69  41  71  43 /  60  60  50  30
El Morro........................  66  39  67  44 /  80  60  70  30
Grants..........................  67  40  69  40 /  80  60  70  30
Quemado.........................  69  41  71  43 /  80  40  70  30
Magdalena.......................  67  46  70  48 /  80  60  60  30
Datil...........................  65  41  69  45 /  80  30  60  30
Reserve.........................  73  44  74  40 /  70  50  40  10
Glenwood........................  76  50  78  53 /  60  50  40  10
Chama...........................  59  37  60  37 /  70  40  80  50
Los Alamos......................  64  45  67  49 /  60  60  80  50
Pecos...........................  63  43  67  45 /  50  40  80  50
Cerro/Questa....................  62  40  62  45 /  60  50  90  40
Red River.......................  53  35  54  38 /  60  50  90  50
Angel Fire......................  60  37  59  34 /  60  30  90  60
Taos............................  66  41  67  40 /  50  40  80  30
Mora............................  62  41  63  40 /  50  20  90  50
Espanola........................  70  48  72  49 /  40  40  70  40
Santa Fe........................  65  45  68  48 /  50  50  80  50
Santa Fe Airport................  68  45  71  47 /  40  40  70  40
Albuquerque Foothills...........  70  51  73  55 /  50  50  60  40
Albuquerque Heights.............  72  52  75  53 /  50  50  50  30
Albuquerque Valley..............  74  53  77  53 /  50  50  50  30
Albuquerque West Mesa...........  72  52  75  54 /  50  40  60  40
Belen...........................  74  51  78  50 /  60  50  50  30
Bernalillo......................  72  51  75  53 /  40  40  60  40
Bosque Farms....................  74  51  78  50 /  60  50  50  30
Corrales........................  72  52  75  53 /  50  40  60  40
Los Lunas.......................  74  51  78  50 /  60  50  50  30
Placitas........................  70  49  73  53 /  40  50  60  40
Rio Rancho......................  71  51  74  53 /  50  40  60  40
Socorro.........................  75  53  77  53 /  70  60  50  30
Sandia Park/Cedar Crest.........  64  45  68  49 /  50  50  60  40
Tijeras.........................  67  47  71  50 /  50  50  60  40
Edgewood........................  66  45  70  44 /  50  40  60  40
Moriarty/Estancia...............  67  44  72  40 /  50  40  50  40
Clines Corners..................  63  45  68  44 /  40  40  50  40
Mountainair.....................  66  45  70  45 /  60  40  50  30
Gran Quivira....................  67  47  71  45 /  70  50  50  30
Carrizozo.......................  70  50  75  53 /  70  60  50  30
Ruidoso.........................  60  46  66  48 /  70  40  60  30
Capulin.........................  65  45  65  44 /  30  30  80  30
Raton...........................  69  46  71  43 /  40  30  80  30
Springer........................  70  46  73  44 /  30  20  80  40
Las Vegas.......................  63  43  68  44 /  30  30  80  40
Clayton.........................  71  50  74  51 /   5  20  70  50
Roy.............................  66  48  72  48 /  20  30  80  50
Conchas.........................  73  54  81  51 /  10  10  60  50
Santa Rosa......................  69  52  77  50 /  10  20  60  50
Tucumcari.......................  75  55  80  52 /   5  10  50  60
Clovis..........................  73  53  76  53 /  10  10  40  50
Portales........................  74  54  77  53 /  10  10  40  50
Fort Sumner.....................  72  54  79  52 /  10  10  50  50
Roswell.........................  71  58  81  58 /  20  20  50  20
Picacho.........................  63  51  73  50 /  50  20  60  20
Elk.............................  60  48  69  48 /  60  30  50  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...44
LONG TERM....71
AVIATION...33

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:08 PM MDTAreal Flood AdvisoryABQSocorro112 min
May 19, 7:08 PM MDTRiver Flood AdvisoryABQRio Arriba60 hr
May 19, 7:10 PM MDTRiver Flood AdvisoryABQLos Alamos, Santa Fe10 days
May 19, 7:36 PM MDTAreal Flood AdvisoryABQSocorro3 hr
May 19, 7:38 PM MDTSpecial Weather StatementABQSocorro37 min
May 19, 7:47 PM MDTSevere Thunderstorm WarningABQSocorro43 min
May 20, 3:02 PM MDTSpecial Weather StatementABQBernalillo28 min
May 20, 3:22 PM MDTAreal Flood AdvisoryABQSan Juan3 hr
May 20, 3:56 PM MDTSpecial Weather StatementABQTorrance34 min
May 20, 5:46 PM MDTFlash Flood Warning Considerable damage threatABQSandoval3 hr

Nearby

Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.